Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 55, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 27, 2002, 7:05 PM MDT for Albany County, Wyoming. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2002, 7:05 PM MDT (01:05 UTC)
- Expired
- Aug 27, 2002, 7:45 PM MDT
- In force
- 40 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Albany County, WY
The radar
The Cheyenne radar (KCYS), 125 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 27, 2:40 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 1.1 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 331 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1661 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
641 WUUS55 KCYS 280105 SVRCYS WYC001-280145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 704 PM MDT TUE AUG 27 2002 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL ALBANY COUNTY IN SOUTHEAST WYOMING * UNTIL 745 PM MDT * AT 700 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ROCK RIVER...OR ABOUT 34 MILES NORTHWEST OF LARAMIE...MOVING EAST AT 10 MPH. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. HAIL UP TO GOLFBALL SIZE HAS BEEN REPORTED WITH THIS STORM IN ROCK RIVER. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT TUESDAY EVENING FOR SOUTHEAST WYOMING. LAT...LON 4209 10610 4162 10607 4167 10575 4198 10564 COX WCJIN-WYSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 1:45 PM MDT, 5 hours 20 minutes earlier.
Area forecast discussion, Aug 27, 1:45 PM MDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 145 PM MDT TUE AUG 27 2002 RATHER SIGNIFICANT UPR FTR WAS LIFTG NEWD ACRS E CNTRL WY INTO CNTRL NEB. WITH LACK OF ANY REAL UPR LIFT FOR NEXT FEW HOURS...EXPECT A FEW WEAK TSTMS TO CONTINUE TO DVLP. BY LATER THIS AFTN INTO THIS EVNG HOWEVER...UPR FTR ROUNDING BOTTOM OF UPR LOW WILL STREAK NEWD ALONG UPR JET...WITH SOME DIFFLNC ALOFT AIDING TSTMS. FOR NOW HARD TO PINPOINT AREA WITH HIGHEST POPS...WITH GO WITH ROUGHLY 30% MOST LOCATIONS TONIGHT. STILL DECENT LOW LEVEL MSTR OVER REGION EAST OF SNOWY RANGE. LATEST LAPS ANALYSIS SUGGESTS PERHAPS A WND SHFT BNDRY SETTING FROM NEAR WHEATLAND NEWD TO NEAR CDR. A FEW SHWRS POPPING UP ALONG THIS BNDRY IN NRN NEB PNHNDL...AND ALSO FIRING WEAKLY OFF THE SNOWY RANGE. SFC TEMPS ALSO NOT QUITE AS WARM AS EXPECTED...WITH AIRMASS NOT AS UNSTABLE. STILL BEARS WATCHING REST OF AFTN INTO EVNG THO. IN LATER PDS...NOT MUCH CHANGES AS S/SE LOW LEVEL FLOW CONTS OVER/E OF MTNS WHILE UPR LOW ACTUALLY DRIFTS WWD AND THEN GETS KICKED NEWD ACRS NRN RCKYS. FLOW ALOFT REMAINS SW...WITH TAIL END OF EJECTG TROF BRUSHING AREA ON THU AFTN/EVNG. FRI STILL LOOKS DRY IN WAKE OF UPR TROF...WITH TEMPS REBOUNDING SOME WITH A MRNG PD OF DOWNSLOPE WINDS. EXTENDED...MODELS FAIRLY CONSISTENT WITH YESTERDAYS RUNS. SOUTHWEST WINDS ALOFT SHOULD DEVELOP BY MIDWEEK AHEAD OF THE NEXT TROF THAT FORMS OVER THE WESTERN UNITED STATES. THIS SHOULD BRING IN A BIT MORE MOISTURE FOR A SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS. THINGS DRY OUT BY LABOR DAY WEEKEND AS THE WESTERN U.S. TROF WEAKENS...WHICH WILL ALLOW WINDS ALOFT TO GO MORE WESTERLY. .CYS... WY...NONE. NE...NONE.
In the hours before
Local storm report, Aug 27, 6:31 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
631 PM MDT TUE AUG 27 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM 20 NE HANNA WY 1.75 INCH HAIL
08/27/02 CARBON
0610 PM MEDICINE BOW WY 1.25 INCH HAIL
08/27/02 CARBONThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:41 PM MDT | Tornado Warning | CYS | Albany | 34 min |
| Aug 27, 8:13 PM MDT | Tornado Warning | CYS | Albany | 32 min |
| Aug 27, 8:45 PM MDT | Tornado Warning | CYS | Albany | 45 min |
| Aug 27, 9:30 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Laramie | 45 min |
| Aug 28, 5:19 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 41 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.